Alert archive / Pennsylvania / Tornado Warnings in 2023

Tornado Warning 10, NWS State College, PA

July 20, 2023Cameron County, Clinton County, Pennsylvania

NWS State College, PA issued this tornado warning at Jul 20, 2023, 9:17 PM EDT for Cameron County, Clinton County, Pennsylvania. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2023, 9:17 PM EDT (01:17 UTC)
Expired
Jul 20, 2023, 9:30 PM EDT
In force
13 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Cameron County, PA, Clinton County, PA

The radar

The State College radar (KCCX), 47 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 6:19 PM EDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 1.3 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2023-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1429 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2023-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1429 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1189 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.8
Supercell composite
6.2

Open this sounding in Storm Lab

The text

As transmitted.

361 
WFUS51 KCTP 210117
TORCTP
PAC023-035-210130-
/O.NEW.KCTP.TO.W.0010.230721T0117Z-230721T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service State College PA
917 PM EDT Thu Jul 20 2023

The National Weather Service in State College PA has issued a

* Tornado Warning for...
  Southeastern Cameron County in north central Pennsylvania...
  Northwestern Clinton County in north central Pennsylvania...

* Until 930 PM EDT.
    
* At 917 PM EDT, a severe thunderstorm capable of producing a tornado
  was located over Stevenson Dam, moving east at 45 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Stevenson Dam around 920 PM EDT.
  Kettle Creek State Park around 930 PM EDT.

Other locations impacted by this tornadic thunderstorm include
Driftwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4130 7816 4140 7816 4144 7789 4127 7793
TIME...MOT...LOC 0117Z 268DEG 40KT 4136 7808 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Colbert
1 follow-up statement
808 
WWUS51 KCTP 210135
SVSCTP

Severe Weather Statement
National Weather Service State College PA
935 PM EDT Thu Jul 20 2023

PAC023-035-210144-
/O.EXP.KCTP.TO.W.0010.000000T0000Z-230721T0130Z/
Cameron PA-Clinton PA-
935 PM EDT Thu Jul 20 2023

...THE TORNADO WARNING FOR SOUTHEASTERN CAMERON AND NORTHWESTERN
CLINTON COUNTIES HAS EXPIRED...
                
The circulation which prompted the warning has weakened, and no 
longer appears capable of producing a tornado.
Therefore, the warning has been allowed to expire.

A Severe Thunderstorm Watch remains in effect until 300 AM EDT for
north central Pennsylvania.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
State College PA.

LAT...LON 4130 7816 4140 7816 4144 7789 4127 7793
TIME...MOT...LOC 0134Z 268DEG 40KT 4137 7784 

$$

Colbert

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this tornado warning went out at Jul 20, 8:00 PM EDT, 1 hour 17 minutes earlier.

Area forecast discussion, Jul 20, 8:00 PM EDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service State College PA
800 PM EDT Thu Jul 20 2023

.SYNOPSIS...
A cold front will move through most of Central PA tonight.
Showers and thunderstorms are expected along and ahead of this
front, and some storms may contain gusty winds and heavy
downpours. However, the front will hang up just to the east of
the Susquehanna River. Additional storms are possible over
eastern PA on Friday. High pressure will build into
Pennsylvania this weekend, then pass off of the east coast next
week.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Large bow echo/derecho ongoing, and really just entering the
CWA. It should cross most of the CWA by 2-3AM. But, it appears
that the storms will drag/slow along the MD border. The threat
for severe weather is mainly wind damage, but we've already had
some large hail over Warren County. Severe watch #528 goes for
quite a few hours based on confidence of the line/bow
continuing. NAM 18Z run does break up the line some, but CAPE
still fcst to be high enough over the central and SErn zones to
maintain the line. There should be some other showers will
return from the NW as the upper low nears, but these will be sct
and shouldn't be tall enough to make thunder. Temps drop as the
rain moves in and won't recover but rather stay steady thru the
rest of the night.

The progressive nature of this feature and pwats not too far
from normal suggest that flooding concerns should be isolated.
The wettest HREF members produce spot amounts in the 2-3 inch
range, which could result in flooding, especially if it were to
fall where FFG is lowest over portions the Middle Susq Valley.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
After a lull in activity early Friday, another round of
convection could accompany the passage of the surface cold front
over the eastern part of the CWA Friday afternoon. Cool temps
aloft could also support a few diurnally-driven showers across
the Allegheny Plateau.

Surface ridging and an associated low-pwat air mass is progged
to build into the region Friday night.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Medium range guidance continues to suggest a stretch of
relatively dry weather through next weekend in association with
an area of high pressure. Conditions will become more humid
into Monday as high pressure begins drifting eastwards off the
east coast. Scattered daytime convection will cover CPA on
Monday and Tuesday, with Chc PoPs during the afternoon and
evening hours before tapering off in the overnight/morning
hours. An area of high pressure south of PA will bring drier
conditions for Wednesday, with seasonable temperatures expected.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
Predominantly VFR conditions and light winds for most of the
day today and into the early evening. Showers and thunderstorms
are likely to overspread the region from the west this evening
in association with low pressure tracking across the Grt LKs.
The main uncertainties right now are on the timing of impacts.
Guidance suggests that storm mode will be mostly linear as it
moves across the state and reach out western sites near 00Z.
That line of thunderstorms will begin to approach eastern sites
by 06Z on Friday. Ceilings will drop to IFR/LIFR overnight and
fog will once again be possible in locations that see rain.

Outlook...

Fri...AM low cigs/tsra impacts possible.

Sat...Slight chance of AM low cigs W Mtns.

Sun...Patchy AM valley fog possible NW Mtns.

Mon...Isold PM tsra impacts possible.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Fitzgerald/Evanego
NEAR TERM...Fitzgerald/Dangelo/Evanego
SHORT TERM...Fitzgerald/Evanego
LONG TERM...Dangelo/NPB
AVIATION...NPB/Bowen
Hazardous weather outlook, Jul 20, 8:53 PM EDT, 24 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
853 PM EDT Thu Jul 20 2023

PAZ057>059-064>066-220100-
Dauphin-Schuylkill-Lebanon-Adams-York-Lancaster-
853 PM EDT Thu Jul 20 2023

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Severe thunderstorms with damaging winds 60 mph or greater and
large hail exceeding 1 inch in diameter are possible later tonight.
Heavy rain and minor flooding is also possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Showers and thunderstorms will linger on Friday, and may still be
capable of producing damaging winds, large hail and heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ005-006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056-063-220100-
McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Cumberland-
853 PM EDT Thu Jul 20 2023

...SEVERE THUNDERSTORM WATCH 528 IN EFFECT UNTIL 3 AM EDT FRIDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

Heavy rain is possible and may lead to minor flooding along smaller
creeks and streams.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004-220100-
Warren-
853 PM EDT Thu Jul 20 2023

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Local storm report, Jul 20, 8:48 PM EDT, 29 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
848 PM EDT Thu Jul 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0834 PM     Tstm Wnd Dmg     Smethport               41.81N 78.44W
07/20/2023                   McKean             PA   911 Call Center

            Multiple reports of trees and wires down
            along US 6 near Smethport.

&&

JRB
Local storm report, Jul 20, 8:52 PM EDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
852 PM EDT Thu Jul 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     Tstm Wnd Dmg     2 NW Port Allegany      41.83N 78.30W
07/20/2023                   McKean             PA   911 Call Center

            Trees down on Route 155 near Two Mile Rd.

&&

JRB
Local storm report, Jul 20, 8:55 PM EDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
855 PM EDT Thu Jul 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     Tstm Wnd Dmg     Tidioute                41.69N 79.41W
07/20/2023                   Warren             PA   911 Call Center

            Multiple trees and wires down in the
            Tidioute area.

&&

JRB
Local storm report, Jul 20, 8:57 PM EDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
857 PM EDT Thu Jul 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     Tstm Wnd Dmg     1 NNE Lewis Run         41.88N 78.66W
07/20/2023                   McKean             PA   911 Call Center

            Trees down in Lewis Run borough.

&&

JRB
Local storm report, Jul 20, 9:13 PM EDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
913 PM EDT Thu Jul 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0901 PM     Tstm Wnd Dmg     Austin                  41.63N 78.09W
07/20/2023                   Potter             PA   911 Call Center

            Trees on wires in Austin, PA.

&&

JRB
Local storm report, Jul 20, 9:16 PM EDT, 1 minute before
Preliminary Local Storm Report
National Weather Service State College PA
916 PM EDT Thu Jul 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0857 PM     Tstm Wnd Dmg     4 NW Emporium           41.55N 78.28W
07/20/2023                   Cameron            PA   911 Call Center

            Trees across North Creek Rd.

&&

JRB

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 8:39 PM EDTSevere Thunderstorm Warning Considerable damage threatCTPCameron, Clearfield, Elk51 min
Jul 20, 8:53 PM EDTSevere Thunderstorm WarningCTPClinton, Potter67 min
Jul 20, 9:33 PM EDTSevere Thunderstorm WarningCTPCentre, Clearfield, Clinton42 min
Jul 20, 9:44 PM EDTSevere Thunderstorm WarningCTPClinton, Lycoming, Potter, Tioga46 min
Jul 20, 9:58 PM EDTSpecial Weather StatementCTPBlair, Cambria, Centre47 min
Jul 20, 9:59 PM EDTSevere Thunderstorm WarningCTPClinton, Lycoming61 min
Jul 20, 10:05 PM EDTSevere Thunderstorm WarningCTPBlair, Centre, Huntingdon25 min
Jul 20, 10:25 PM EDTAreal Flood AdvisoryCTPCentre, Clearfield2 hr
Jul 20, 10:31 PM EDTSevere Thunderstorm WarningCTPLycoming, Sullivan, Tioga44 min
Jul 20, 10:37 PM EDTSpecial Weather StatementCTPBlair, Huntingdon, Juniata, Mifflin, Snyder, Union53 min
Jul 20, 10:57 PM EDTSevere Thunderstorm WarningCTPBlair, Huntingdon63 min
Jul 20, 10:58 PM EDTSpecial Weather StatementCTPMontour, Northumberland, Snyder, Union47 min
Jul 20, 11:02 PM EDTSpecial Weather StatementCTPCambria, Somerset58 min
Jul 20, 11:06 PM EDTAreal Flood AdvisoryCTPBlair, Cambria, Huntingdon2 hr
Jul 20, 11:12 PM EDTSevere Thunderstorm WarningCTPColumbia, Lycoming, Montour, Northumberland, Sullivan, Union48 min
Jul 20, 11:46 PM EDTSevere Thunderstorm WarningCTPBedford, Blair, Fulton, Huntingdon, Juniata, Mifflin and 2 more74 min
Jul 21, 12:12 AM EDTSpecial Weather StatementCTPSchuylkill48 min
Jul 21, 12:28 AM EDTSpecial Weather StatementCTPCumberland, Franklin, Fulton, Perry77 min
Jul 21, 12:39 AM EDTSevere Thunderstorm WarningCTPAdams, Cumberland, Franklin, Perry, York51 min
Jul 21, 1:05 AM EDTSevere Thunderstorm WarningCTPAdams, Cumberland, Dauphin, Franklin, Lebanon, Perry and 1 more40 min
Jul 21, 1:15 AM EDTSpecial Weather StatementCTPSchuylkill30 min
Jul 21, 1:17 AM EDTAreal Flood AdvisoryCTPCumberland, Dauphin, Perry, York118 min
Jul 21, 1:48 AM EDTSevere Thunderstorm WarningCTPDauphin, Lancaster, Lebanon, York72 min

Nearby

Tornado Warnings in Pennsylvania, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.